Ascent of Shake Benchmark on 2017-03-31
|Date:||Friday, March 31, 2017|
|Ascent Type:||Successful Summit Attained|
| Elevation:||3055 ft / 931 m|
Ascent Trip Report This was a private hike of the one Lower Peak and 8 peakbagger bumps. Joining me was George Christiansen, Pat Arredondo and Pat Vaughn. All of these peaks are in Blair Valley area of Anza-Borrego State Park. It’s a long drive, 2 hours from our rideshare in Corona, but worth it. We had perfect conditions for desert hiking, temperature in high 40’s to mid 50’s, sunny skies, slight wind.
The first three bumps were warm ups. We exited S2 at Little Blair Road (just before the S curve at the Blair Valley Campground). We drove about ¾ mile to a turn out just pass Mescal. It was a short walk up a gully to a ridge; turn right (northwest), to the summit. We did not find any BM on the summit. Back to the car, continued another ¾ miles to a turn out on the left for Foot and Walker BM. Again, up a gully to the right (southwest) to the summit. We didn’t find a BM, but there was a spot where the BM had been. Then it was back to the car and anther ¾ mile to a turn out on the left for Shake BM. We walked east up to the summit. On the summit we found a register and a BM.
The next series of bumps were in the Blair Valley Campground. We drove back to S2, turned left, went through the S curve and left into the campground. There we followed the main dirt road about 3 ½ miles to the parking lot for Ghost. The signs say Marshall South Homestead. The trail up to home site is in excellent condition. The home site is worth the hike. There are a number of foundations. The actual Ghost summit is about ½ mile cross country from the site. It’s fairly level with little gain but lots of cholla, typical desert hiking. On the summit there is a register
Next was Peak 3459. We started from the same parking lot, and walked due west to the peak. About 4/10 of a mile, we came across the remains of a plane. It looked like an Air Force WW2 trainer plane. It had the Air Force star on its wing. I tried to find some information on the plane but was unable. On the summit we took our summit photo and had some lunch. We did not find a BM or register.
Next was probably the hardest hike of the day. From the parking lot we followed the signs to the parking for the pictographs. We parked where the road ended and the trail begun. We followed the trail about ½ mile to where a ridge running southwest met the trail. We followed the ridge up to summit. It was short, steep and lots of boulder, brushy and cholla and yucca plants. On the summit there was a register. From the summit we went straight north back to the trail.
The next one was another tough one. It’s called Quake BM, but my name for it was Flying Cholla peak. It was short but steep. It only took an hour up and down and about an hour at the car picking the cholla out of our legs. We did find a BM but no register.
For the last two bumps, we returned to S2, turned left, drove about 1 1/3 mile to a dirt road coming in from our left. The road makes a sharp switch to the left (northeast), went a short distance and turned on another dirt road coming in from our right. We drove about a1/2 mile to its end. Our goal was Rich BM. We walked about 1/10th mile due east to a register. We didn’t find a BM, but a short distance from the register was a cement pillar. We believe the BM was once on this 2 foot high post.
For the last bump of the day, we returned to S2, turned left, and drove about ½ mile to a wide turn out on our right. We parked and cross country the short distance to the summit of Seyer BM. On the summit plateau, there was a post held in place by guide wires with a register at its bottom. Someone had said (I believe it was Mike Sullivan), that there was a BM underneath the post. And there was. We returned to our car, tired but happy with the days hiking.
For all the peaks, we followed Michael Sullivan’s tracks. It was really helpful to have a track of someone who has successfully summated. Thank you, Mike, and everyone else who post their tracks on Peakbagger.com. All the dirt roads we drove on were in excellent shape and any 2WD vehicle could drive them.
7:55 am Depart. 2573’
8:05 am Mescal BM. 2762’
8:15 am Car. 0.3 miles round trip, 200’ gain, 20 minutes.
8:20 am Depart. 2684’
8:30 am Foot and Walker BM. 2867’
8:45 am Car. 0.5 miles round trip, 200’ gain, 25 minutes.
8:50 am Depart. 2900’
9:00 am Shake BM. 3055’
9:15 am Car. 0.3 miles round trip, 150’ gain, 25 minutes.
9:45 am Depart. 2759’
10:25 am Ghost Mtn. 3400’+
11:20 am Car. 3 miles round trip, 650’ gain, 1 hour, 35 minutes.
11:20 am Depart. 2759’
12:20 pm Peak 3459’
1:45 pm Car. 2.5 miles round trip, 700’ gain, 2 hours, 25 minutes.
2:00 pm Depart. 3125’
2:40 pm Peak 3679
3:30 pm Car. 1.5 miles round trip, 550’ gain, 1 hour, 30 minutes.
3:50 pm Depart. 2717’
4:20 pm Quake BM. 3164’
4:45 pm Car. 0.7 miles round trip, 440’ gain, 55 minutes.
5:20 pm Depart. 2656’
5:25 pm Rich BM 2664’
5:35 pm Car. 0.4 miles round trip, 50’ gain, 15 minutes.
5:45 pm Depart. 2651’
6:00 pm Seyer BM 2767’
6:20 pm Car. 0.8 miles round trip, 100’ gain, 35 minutes.
Total for the day: 10 miles round trip, 3040’ gain, 8 hours, 25 minutes.
This page has been served 61 times since 2005-01-15.